Home' Australian Pharmacist : Australian Pharmacist Oct 2013 Contents 66
Australian Pharmacist October 2013 I © Pharmaceutical Society of Australia Ltd.
KNOWLEDGE IN PRACTICE
To answer Knowledge in practice
Answers for Knowledge in practice
can only be submitted online through
the PSA members-only area of the
PSA website at: www.psa.org.au
PSA members will receive instant
feedback on the correct answers with
an explanation of why the answer is
correct. If you do not have member
access details for the PSA website, you
can request them via a link from the
The challenge of applying what you
learn to pharmacy practice!
Knowledge in practice is designed
to be difficult and aims to make you
apply information from articles in this
month’s Australian Pharmacist and other
suggested reading to the questions
below, just as you would for a client/
patient. This section is not meant to
be easy. There are no simple clear-cut
answers to the questions. The standard
references listed below may be of use
when answering the questions.
1. Sansom L (ed). Australian Pharmaceutical Formulary
and Handbook, 22nd Ed. Canberra: Pharmaceutical
Society of Australia, 2012.
2. Rossi S (ed). Australian Medicines Handbook.
Adelaide: Australian Medicines Handbook Pty Ltd;
3. National Prescribing Service [online]. At: www.nps.
4. Merck Manual of Diagnosis and Therapy [online].
5. Product information – available from various
sources, e.g. MIMS, APP Guide or online on
6. Royal College of Pathologists of Australasia. RCPA
Manual [online]. At: www.rcpamanual.edu.au
7. Therapeutic Guidelines Series. eTG complete [CD-
ROM]. Melbourne: Therapeutic Guidelines Limited.
You are carrying out an HMR for Mrs Perry,
a 70-year-old with a history of angina,
hypertension and hyperlipidaemia. She
was taking enalapril 20 mg daily until she
developed a chronic cough which her GP
suspected might be due to the enalapril.
A month ago, he switched her to amlodipine
5 mg daily, which he increased to 10 mg
daily two weeks ago. Last week, during her
most recent visit to the GP, she complained
of severe heartburn and was prescribed
ranitidine 300 mg daily. Her blood pressure,
taken during that visit, was 130/80.
She also takes:
• Aspirin 100 mg daily
• Isosorbide mononitrate 60 mg daily
• Atorvastatin 20 mg daily
• Atenolol 50 mg daily
• Glyceryl trinitrate 600 mg, 1-2 s/l when
• Paracetamol 500 mg, - –2 when required.
You ask Mrs Perry what health-related issues,
if any, are bothering her at the moment.
She tells you that, recently, she’s been
getting frequent headaches and she has
also recently experienced several bouts of
nausea. You notice that her ankles and feet
appear swollen. When you mention this to
her, she replies that they have been like that
for several days.
Which of the following would be the
MOST appropriate recommendation to
include in your HMR report?
a) Recommend replacing the amlodipine
with verapamil SR 180 mg daily.
b) Recommend replacing the ranitidine
with esomeprazole 20 mg daily.
c) Recommend treating the peripheral
oedema with frusemide 40 mg daily
and reducing the dose of amlodipine to
5 mg daily.
d) Recommend reducing the dose of
amlodipine to 2.5 mg and commencing
irbesartan 150 mg daily.
Question 1. Adverse
Question 2. Herbal-drug
Additional reference: Moses GM. Drug interactions with complementary
medicines. Aust Prescr 2010;33:177–8 . At: http://tinyurl.com/apv32102
You are doing an HMR for Mrs Clarke (72 years
old) who has a history of atrial fibrillation,
hyperlipidaemia, anxiety, depression and
osteoarthritis. Her current medicines are:
• Warfarin 4 mg daily
• Digoxin 125 mcg daily
• Metoprolol 100 mg twice daily
• Simvastatin 40 mg daily
• Sertraline 50 mg daily
• Paracetamol 665 mg, 2 tablets 3 times a day
• Diazepam 5 mg, one when required.
You ask her to show you any other medicines
she might be taking, including over-the-counter
and complementary medicines, and she brings
out the following:
• Blackmores St John’s Wort 1.8 g tablets
• Blackmores Echinacea plus Garlix tablets
• Australian Natural Care Glucosamine 1500
One-A-Day Healthy Joints tablets
She tells you that she started taking St John’s
wort a month ago because she felt the sertraline
was losing its effectiveness. She commenced
the glucosamine at the same time, because her
osteoarthritis was getting worse and the GP said
she must not increase her dose of paracetamol.
She started taking the echinacea/garlic tablets
a week ago when she thought she might be
getting flu because she was feeling feverish
and shivery. You ask her how she feels now, and
she says she still feels feverish and shivery, and
has also been feeling nauseous and has had
several bouts of diarrhoea. She has also been
getting headaches and feeling weak and dizzy.
She’s been taking her diazepam more often than
usual because she’s been feeling anxious.
Which of the following is the LEAST likely
cause of Mrs Clark’s current symptoms?
a) The fever, shivering, anxiety and
diarrhoea could be signs of serotonin
toxicity caused by the additive effects of
sertraline and St John’s wort.
b) The diarrhoea and dizziness could be
signs of digoxin toxicity caused by
an interaction between digoxin and
St John’s wort.
c) The headaches, dizziness and weakness
could be signs of bleeding caused by
an interaction between glucosamine
d) The headaches, dizziness and weakness
could be signs of bleeding caused by an
interaction between echinacea/garlic
Knowledge in practice
PSA Your voice.
www.psa.org.au/selfcare » firstname.lastname@example.org » 1300 369 772
Better business practice
Better customer service
Better staff training
Better be part of Self Care!
PSA’s popular Self
Care Fact Cards
are now available
your PC, laptop
Enhance your customer loyalty and engagement
» 100 common topics for pharmacy*
» Discuss with your customers in store
» Email to your customers
» Print for your customers
Try before you buy. Experience how these resources can boost your customer service.
Sign up for a FREE one month demo today!*
* demo allows access to a sample of eFactCards for: Acne, Children’s pain and fever, Asthma medicines, Diabetes type 2, Headlice, Headache
Links Archive Australian Pharmacist Sept 2013 Australian Pharmacist Nov 2013 Navigation Previous Page Next Page